This Month in HIV: Breaking HIV/AIDS Research From CROI 2007
So a resistance test is one of the many monitoring tests, then, that HIV-positive people should be sure to get along with a viral load test and a CD4 count.
Absolutely. It should be done not when you're about to start therapy, which is how the original guidelines were written; it should be done when you're diagnosed with HIV. Because the sooner you get this test, the more accurate it is. Ideally, getting it at the time of infection would be great. The test will remain accurate for several years after diagnosis. But if you wait too long, some of those resistant mutants will start to disappear. They're still there, but they won't be picked up by the tests. So you don't want to wait on this test.
What's the most common drug resistance transmitted for people just diagnosed?
There are a lot of different mutations that are transmitted. But in terms of how those mutations affect drugs, in particular, the ones we worry about most are resistance to non-nucleosides [NNRTIs], which would be [resistance to] Viramune and Sustiva. The reason for that is because those mutations, they tend to persist for a long time. Even in people who have been on Sustiva and then stopped it; they'll still have the Sustiva mutation, so they can infect other people with that mutation. The other problem is that the single mutation can cause such high-level resistance. So if there were one class of drugs I would worry about, it would be those drugs.
Just to explain to our audience: If you are diagnosed with HIV and along with the HIV you got the person's HIV drug resistance and you don't get a resistance test, when you begin a regimen, let's say, with Atripla, it won't work.
Right. Not only will it not work; let's say you're infected with NNRTI resistance. So you're resistant to Sustiva, and you take Atripla, which includes Sustiva, but it also includes Viread and Emtriva. The Sustiva is not going to work, and that means that you're really only on two drugs. Then your virus could develop resistance to the Viread and the Emtriva component of the combination.
You started out with resistance to one drug and now you've got resistance to three -- not to mention cross-resistance to other [medications]. That's why it's so important to use these results when picking an initial therapy.
So, talking of initial regimens: As you know, there was a major study presented in Toronto, the AIDS Clinical Trial 5142, that compared Kaletra against Sustiva. It looked like Kaletra raised CD4 counts more, and Sustiva got viral loads down quicker. Two questions: What should this mean to people trying to figure out what their first regimen should be?
Well, the overall results of that study, 5142, were that Sustiva was better. The original results showed that more people achieved an undetectable viral load and maintained it with Sustiva than with Kaletra. Then, at this conference, we heard that maybe one of the reasons for that was that the Sustiva drove viral loads down quicker than Kaletra did. But Kaletra did have its advantages. So it wasn't a complete win for Sustiva. One was that CD4 is increased a little bit more on Kaletra. That could be important if you're starting out with a very low CD4 count; it's probably not much of an issue if you're starting out with a higher CD4 count. The other was that, although Sustiva was less likely to fail, if it did fail you were more likely to develop serious resistance on Sustiva than on Kaletra. So I think that's only an issue for people who are likely to interrupt their therapy -- you know, people who miss lots of doses and things like that. For people who plan on taking all their pills, it shouldn't be a problem. But the consequences of failure are greater for Sustiva or Viramune than they would be for a boosted protease inhibitor.
I see. Sustiva and Viramune, okay.
Those issues probably apply to both drugs.
If you're given a choice of what you should start on, are there advantages to starting on either a Kaletra regimen or a Sustiva regimen -- I mean, besides the CD4 count issue and the viral load issue -- are there side effect issues here, as well in terms of choosing a regimen?
"Atripla is currently the regimen that has never been beat. I look at that as sort of the gold standard regimen."
Well, sure. I think all the drugs have their side effects. Certainly, Atripla is currently the regimen that has never been beat -- i.e., tenofovir, FTC and Sustiva, which is contained in Atripla. I look at that as sort of the gold standard regimen. But it's not for everybody. Certainly, for women who might become pregnant, it's not a good idea. For people who have kidney problems, it's not a good idea. For people who have baseline resistance to some of those drugs; they shouldn't be taking that. Then there are some people who just can't tolerate Sustiva. I would say, in my experience, maybe it's about 5 percent of people who try it and, they just can't get over those neurologic side effects that, for most people, occur quickly, and then go away. So for those people; they sometimes will have to switch [from Sustiva] to a protease inhibitor.
What about in terms of metabolic side effects?
Well, it's interesting. I think we thought we understood this ... until CROI. We have known that most protease inhibitors cause some lipid elevations, [i.e., elevations in] cholesterol and triglycerides, and that they're capable of causing blood sugar changes and insulin resistance and that the non-nucleosides, like Sustiva, don't do that. We've also known that drugs like AZT and d4T (Zerit) cause lipoatrophy -- the loss of fat you get in the face and the arms and the legs -- and that was pretty much it.
"I think from a lipoatrophy standpoint, the moral of the story is, just stay off d4T [Zerit] and AZT [Retrovir], and you'll be okay."
What was interesting was that at this conference, they presented data from that same study, 5142, and they found that, certainly, d4T was the worst drug, in terms of lipoatrophy. AZT was second. And tenofovir was pretty much almost innocent of causing [lipoatrophy]. But what was interesting and unexpected was that, if you were on d4T or AZT with Sustiva, you were more likely to get lipoatrophy than if you were on it with Kaletra. We haven't ever really associated either protease inhibitors or non-nukes [NNRTIs] with independently causing lipoatrophy. They probably don't, by themselves. But this suggested that, in combination with drugs that cause lipoatrophy, Sustiva was more likely to do it than Kaletra.
I think from a lipoatrophy standpoint, the moral of the story is, just stay off d4T and AZT, and you'll be okay. But these are unexpected findings that will need to be explained.
So if you're taking Sustiva and are very scared of lipoatrophy, should you become more scared?
There was an interesting study on bone density, showing that a great percentage of people who are HIV-positive have low bone mineral density. What does this mean to someone with HIV?
"... when you start antiretroviral therapy, you do get a small loss in bone density right away."
We're still trying to figure all this out, whether bone density is a result of drugs or whether it's just a result of having HIV for a long time. There's no question that decreased bone density is more common in people with HIV, but it isn't clearly a drug side effect. Having said that, I will say that we know that when you start antiretroviral therapy, you do get a small loss in bone density right away. Then that kind of levels off. We saw that in the studies with Viread and with Zerit. It's possible that this occurs every time you start therapy, which may be a really good reason not to do a treatment interruption (as though you needed another reason not to do it). If every time you restart therapy you take a hit in terms of your bone density, then repeated starts and stops could be bad for you.
"One thing I would say is that one of the best defenses against bone density loss is exercise, especially resistance-type exercise."
But right now, we don't really know what to say about who we should be screening for bone density. I personally will screen anybody who has had low testosterone levels, because low testosterone levels also give you a risk for decreased bone density. I'm not doing it routinely in everybody, but we don't really have any good sense of who should be screened yet.
Should people take calcium and vitamin D, just in case?
There's no official recommendation about that. I think it couldn't hurt, in moderation. Or, if you're getting plenty of sun, you're probably okay with vitamin D. If you're drinking milk products and things like that, you're probably okay with calcium. You don't want to overdo these things, because both can be toxic in high doses. But I'm not routinely recommending it to all my patients, let's put it that way. But we may get to that point.
One thing I would say is that one of the best defenses against bone density loss is exercise, especially resistance-type exercise. So going to the gym is going to help a lot.
Copyright © 2007 Body Health Resources Corporation. All rights reserved. Podcast disclaimer.
This article was provided by TheBody.com. It is a part of the publication This Month in HIV.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)